Killer Halloween Candy? No, Really — This Stuff Can Be Deadly

fdalicorice.jpg
FDA.gov
Black Licorice..scary candy.
Halloween. The one time of year everyone wishes they were dead. Well...better make that undead...as in vampires, zombies, mummies, and other eternal creatures of the night.

In spite of all that talk of dead people and monsters, Halloween is basically a pretty benign, family-friendly holiday. You dress up, eat a little too much candy, and maybe wake up with a tummy ache, right? Maybe not.

The U.S. Food and Drug Administration is warning trick or treaters of a potential killer in the midst of all the yummy candy waiting to be eaten on Halloween.

That scary candy is black licorice -- the old-fashioned treat that divides the population into two kinds of people -- those who love it and those who hate it. If you're a fan of black licorice, read on.

In a consumer update report on its website, the FDA warns too much of the bittersweet candy can lead to abnormal heart rhythms, high blood pressure, lethargy, and even congestive heart failure. What makes black licorice so potentially dangerous?

"Black licorice contains glycyrrhizin, a chemical compound that can trigger a dangerous drop in potassium levels," explains Dr. Srinivas Iyengar, a cardiologist at Brandenton Cardiology Center in Bradenton, Florida. "When potassium levels drop, heart rhythms fluctuate and blood pressure can rise -- causing swelling, stupor, and sometimes heart failure."

The good part? As soon as a person stops eating licorice, potassium levels are restored to normal.

The FDA notes that if you're 40 or over, consuming two ounces of licorice per day for two weeks can "land you in the hospital with a heart arrhythmia." People with high blood pressure, heart disease, or kidney disease are also susceptible to black licorice's negative side effects.

If you do love black licorice, the FDA has issued some guidelines to enjoying the candy:

  • No matter what your age, don't eat large amounts of black licorice at one time.
  • If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your healthcare provider.
  • Black licorice can interact with some medications, herbs and dietary supplements. Consult a health care professional if you have questions about possible interactions with a drug or supplement you take.




My Voice Nation Help
0 comments
Sort: Newest | Oldest

Now Trending

From the Vault

 

Loading...